Alert archive / North Dakota / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Grand Forks, ND

September 12, 2025Benson County, Towner County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 12, 2025, 1:57 AM CDT for Benson County, Towner County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2025, 1:57 AM CDT (06:57 UTC)
Expired
Sep 12, 2025, 8:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Benson County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

866 
WGUS53 KFGF 120657
FFWFGF
NDC005-095-121300-
/O.NEW.KFGF.FF.W.0013.250912T0657Z-250912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
157 AM CDT Fri Sep 12 2025

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Northwestern Benson County in northeastern North Dakota...
  Southwestern Towner County in northeastern North Dakota...

* Until 800 AM CDT Friday.

* At 157 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leeds, Knox, York and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

&&

LAT...LON 4844 9948 4846 9916 4837 9927 4831 9934
      4822 9947 4820 9984 4837 9984 4837 9978
      4837 9974 4837 9965 4837 9962 4837 9960
      4837 9949

FLASH FLOOD...RADAR INDICATED

$$

JR
2 follow-up statements
170 
WGUS73 KFGF 120926
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
426 AM CDT Fri Sep 12 2025

NDC005-095-121300-
/O.CON.KFGF.FF.W.0013.000000T0000Z-250912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benson ND-Towner ND-
426 AM CDT Fri Sep 12 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...

At 426 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3.5 inches of rain have 
fallen. Flooding impacts will continue, but little to no additional 
rainfall is expected. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Leeds, Knox, York and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

&&

LAT...LON 4844 9948 4846 9916 4837 9927 4831 9934
      4822 9947 4820 9984 4837 9984 4837 9978
      4837 9974 4837 9965 4837 9962 4837 9960
      4837 9949

FLASH FLOOD...RADAR INDICATED

$$

Rafferty
997 
WGUS73 KFGF 121257
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
757 AM CDT Fri Sep 12 2025

NDC005-095-121307-
/O.EXP.KFGF.FF.W.0013.000000T0000Z-250912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benson ND-Towner ND-
757 AM CDT Fri Sep 12 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING FOR 
NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat or is decreasing. Please continue to heed any road closures.

&&

LAT...LON 4844 9948 4846 9916 4837 9927 4831 9934
      4822 9947 4820 9984 4837 9984 4837 9978
      4837 9974 4837 9965 4837 9962 4837 9960
      4837 9949

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:48 PM CDT, 2 hours 9 minutes earlier. Its key messages:

  • There is a level 1 out of 5 risk for severe storms in northeast ND into northwest MN today into early Friday morning. Most likely hazards include hazards include hail to the size of ping pong balls and wind gusts to 60 mph.
  • An active pattern continues this weekend into next week with periodic chances for storms, some of which may be severe. There is also a risk for localized flash flooding impacts with this upcoming pattern.
Area forecast discussion, Sep 11, 11:48 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Thu Sep 11 2025

.KEY MESSAGES...

- There is a level 1 out of 5 risk for severe storms in
  northeast ND into northwest MN today into early Friday
  morning. Most likely hazards include hazards include hail to
  the size of ping pong balls and wind gusts to 60 mph.

- An active pattern continues this weekend into next week with
  periodic chances for storms, some of which may be severe.
  There is also a risk for localized flash flooding impacts with
  this upcoming pattern.

&&

.UPDATE...
Issued at 1148 PM CDT Thu Sep 11 2025

Very slow moving supercells just west of our forecast area
continue to drift towards Benson and Towner counties. With low
level jet around 35 kts and MU CAPE around 2000 J/kg, expect the
storms to maintain themselves for a bit longer. Elevated hail
still looks to be the main threat. Made some adjustments to
POPs, but overall messaging remains the same.

UPDATE
Issued at 948 PM CDT Thu Sep 11 2025

Showers and thunderstorms mostly along and north of the Canadian
border, although isolated supercells are starting to develop in
north central ND. Very slow movement so will be a while before
it gets to our counties, but should see POPs increase after
midnight. CAMs not doing very well with current convection, so
taking them with a grain of salt, but will continue the trend of
most of the storms later tonight coming through our north.

UPDATE
Issued at 650 PM CDT Thu Sep 11 2025

Storms near the Canadian border have intensified just a bit and
may be producing some sub-severe hail, but expecting them to
move east into less instability. Adjusted POPs a bit but will
continue to monitor. More surface based activity has struggled
to develop in central ND to our west, but will keep an eye on
convection as we continue to get some decent mixing in the next
hour or so before sunset.

&&

.DISCUSSION...
Issued at 129 PM CDT Thu Sep 11 2025

...Synopsis...

Observational datasets and ensemble guidance illustrates high
confidence in an omega block-type pattern setting up over the
northern CONUS, with the Northern Plains into Upper Midwest
region generally in the exit region of the upstream upper low.
This would promote continued active pattern with periodic
chances for showers and thunderstorms, as well as above average
temperatures through at least early next week. Into mid to late
next week, ensemble guidance suggests the omega block pattern
starts to break down, but with generally weak flow aloft and/or
quasi-zonal flow aloft, suggesting continuation of above average
temperatures or trend back toward average. Compared to this
weekend into early next week, this would trend toward slightly
drier pattern mid to late next week; however, confidence in this
is not high due to spread within ensemble guidance associated
with synoptic pattern.

...Severe storm risk today into early Friday morning...

Marginally-strengthed low level jet lingers from this morning,
continuing to feed scattered thunderstorms early this
afternoon, amid around 35kt of effective shear and 1000 J/kg of
instability. This will continue to support potential for a few
strong to severe storms in portions of northeast North Dakota
this afternoon capable of hail up to the size of ping pong
balls. Thunderstorms remain elevated in altitude, with a clear
stable layer near the surface mitigating the potential for
severe wind gusts at the surface. This current low level jet is
expected to wane mid afternoon, bringing a brief lull in strong
to severe storm potential this afternoon.

On caveat to this expectation of "lull" is an uncertain window
of opportunity of surface based thunderstorms in central North
Dakota between Bismarck, Jamestown and Cooperstown area this
afternoon. Currently, SPC mesoanalysis shows surface convergence
near an effective warm front, with eroding inhibition among
filtered sunshine and increasing low level moisture. Lending
some credence to this scenario is towering altocumulus south of
Bismarck hinting at forcing aloft from a subtle mid level
impulse. However, main uncertainty stems from whether or not
enough forcing for lift will be sufficient to initiate
sustained thunderstorms in this area.

Should thunderstorms develop near central North Dakota this
afternoon, supercells are the expected storm mode given wind
shear in excess of 35kt, surface instability around 2000 J/kg.
Large hail exceeding 2 inches and locally gusty winds to 70 mph
would become likely hazards. Relatively strong storm relative
flow in a cyclonic fashion in the lowest 1 km will also allow
for the potential for tornadoes. While this scenario is more
likely into central ND, this could eek into our area of the
Sheyenne River Valley and/or southern Devils Lake basin.
Referencing the 12Z REFS, there is around a 20% chance of this
scenario to occur.

Into this evening, a low level jet reinvigorates after midnight
tonight. This re-invigoration will reignite scattered storms in
portions of northeast North Dakota again, with general movement
toward the east into northwest Minnesota early Friday morning.
Instability and shear parameter spacing look very similar, with
slightly more shear to work with pushing effective shear around
40kt. Again, storms will be elevated in altitude atop a
nighttime surface stable layer. This again would bring hail up
to the size of ping pong balls at the forefront of potential
hazards, but wouldn't discount gusty winds to 60 mph should
storms merge into more linear-type complex within an area of
DCAPE of around 1000 J/kg and low level jet rooted around 925
mb.

...Active pattern continues into next week...

With our area stuck in the "stormier" portion of the omega block
pattern just downstream of the western upper low, periodic
chances almost daily today through at least Monday is forecast
in portions of our forecast area. With the upper low to our
west, locations closer to central North Dakota hold a relatively
higher chance in seeing more intervals of thunderstorms compared
to elsewhere into eastern North Dakota and Minnesota. Machine
learning severe weather guidance highlight the Dakotas into
Minnesota for low probabilities of severe storms Friday through
at least Monday. Sunday into late Monday hold a relatively
higher chance compared to other days, coinciding with a
shortwave trough rounding the eastern flanks of the upper low,
lending slightly higher confidence in severe storm potential in
our area late Sunday into early Monday. It remains unclear to
the expected hazards, although there are no signals for
significant severe potential at this time, keeping strong to
severe storm potential more on the lower end of severity
spectrum.

With persistent intervals of thunderstorms, and ample overall
moisture content as well as sufficient instability into our area
for an extended period of time, localized flash flooding is also
a potential hazard this weekend through early next week.
Confidence is not high in coverage or location of this potential
hazard, and will likely hinge upon mesoscale/storm-scale
processes to drive this potential - something that wouldn't
likely be known until very near the event (less than 24 hours).

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1148 PM CDT Thu Sep 11 2025

Some IFR stratus has moved into the KBJI area from the east and
does not look like it will be going anywhere overnight at least
until storms start pushing in later in the morning. Rest of the
TAF sites remain VFR with some convection near KDVL at the start
of the period and then moving east through the early morning.
Some low level wind shear also with jet increasing out ahead of
the convection. Storms should be out of the area or dissipated after
15Z, with VFR conditions and southeast winds becoming more
easterly.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...CJ
AVIATION...JR
Hazardous weather outlook, Sep 11, 3:40 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
340 PM CDT Thu Sep 11 2025

MNZ003-023-024-027>032-040-NDZ052-053-122045-
Clay-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-Richland-
340 PM CDT Thu Sep 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms expected across the region tonight. The
main hazards will be lightning and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active pattern continues this weekend into next week with
periodic chances for storms, some of which may be severe.
There is also a risk for localized flash flooding impacts with
this upcoming pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-002-004>009-013>017-022-NDZ006>008-014>016-024-026>030-038-
039-049-054-122045-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Western Walsh-
340 PM CDT Thu Sep 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 1 out of 5 risk for severe storms in northeast
ND into northwest MN today into early Friday morning. Most likely
hazards include hazards include hail to the size of ping pong
balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active pattern continues this weekend into next week with
periodic chances for storms, some of which may be severe.
There is also a risk for localized flash flooding impacts with
this upcoming pattern.

There is a level 1 out of 5 risk for severe thunderstorms Friday
night into Saturday morning. The main hazards will be hail to the
size of ping pong balls and gusty winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:27 AM CDTSevere Thunderstorm WarningFGFBenson63 min
Sep 12, 12:46 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson59 min
Sep 12, 1:17 AM CDTSevere Thunderstorm WarningFGFBenson, Towner58 min
Sep 12, 2:02 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner58 min
Sep 12, 2:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Nelson, Ramsey, Walsh56 min
Sep 12, 3:27 AM CDTSevere Thunderstorm WarningFGFNelson, Ramsey63 min
Sep 12, 5:40 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill65 min

Nearby

Flash Flood Warnings in North Dakota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.